ISSN 2079-6900 (Print) 
ISSN 2587-7496 (Online)

Middle Volga Mathematical Society Journal

DOI 10.15507/2079-6900.24.202203.280-288

Original article

ISSN 2079-6900 (Print)

ISSN 2587-7496 (Online)

MSC2020 65M12, 47D06

Fast converging Chernoff approximations to the solution of heat equation with variable coefficient of thermal conductivity

A. V. Vedenin

Higher School of Economics (Nizhny Novgorod, Russian Federation)

Abstract. This paper is devoted to a new method for constructing approximations to the solution of a parabolic partial differential equation. The Cauchy problem for the heat equation on a straight line with a variable heat conduction coefficient is considered. In this paper, a sequence of functions is constructed that converges to the solution of the Cauchy problem uniformly in the spatial variable and locally uniformly in time. The functions that make up the sequence are explicitly expressed in terms of the initial condition and the thermal conductivity coefficient, i.e. through functions that play the role of parameters. When constructing functions that converge to the solution, ideas and methods of functional analysis are used, namely, Chernoff's theorem on approximation of operator semigroups, which is why the constructed functions are called Chernoff approximations. In most previously published papers, the error (i. e., the norm of the difference between the exact solution and the Chernoff approximation with number $n$) does not exceed $const/n$. Therefore, approximations, when using which the error decreases to zero faster than $const/n$, we call fast convergent. This is exactly what the approximations constructed in this work are, as follows from the recently proved Galkin-Remizov theorem. Key formulas, explicit forms of constructed approximations, and proof schemes are given in the paper. The results obtained in this paper point the way to the construction of fast converging Chernoff approximations for a wider class of equations.

Key Words: Cauchy problem for heat equation with variable coefficient of thermal conductivity, approximation of solution, rate of convergence to the solution, one-parameter semigroup of operators, Chernoff product formula

For citation: A. V. Vedenin. Fast converging Chernoff approximations to the solution of heat equation with variable coefficient of thermal conductivity. Zhurnal Srednevolzhskogo matematicheskogo obshchestva. 24:3(2022), 280–288. DOI:

Submitted: 10.06.2022; Revised: 11.08.2022; Accepted: 24.08.2022

Information about the author:

Aleksandr V. Vedenin, Postgraduate Student, Department of Fundamental Mathematics, National Research University «Higher School of Economics» (25/12 B. Pecherskaya St., Nizhny Novgorod 603150, Russia), ORCID:,

The author have read and approved the final manuscript.

Conflict of interest: The author declare no conflict of interest.

Creative Commons Attribution 4.0 International License This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International License.